Hail, Cowley
- When
- April 29, 1:07 AM CST
- Where
- Cowley County, 0.69 mi N of Udall
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.390, -97.120
Widespread showers and thunderstorms overspread the region from the southwest during the predawn hours on the 29th. One report of nickel size hail was received in Cowley county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widespread showers and thunderstorms overspread the region from the southwest during the predawn hours on the 29th. One report of nickel size hail was received in Cowley county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 10:40 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT SAT APR 28 2012 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ALREADY PRESENT OVER SOUTHEAST KANSAS AT THIS TIME...AND EXPECT THIS CLOUD DECK TO CONTINUE OVERNIGHT FOR KCNU. EXPECT THIS LOWER CLOUD DECK TO INCREASE IN AREAL COVERAGE ACROSS THE REST OF THE FORECAST AREA AFTER 09Z/SUN...AS WARM ADVECTION AND MOISTURE ADVECTION INCREASES ACROSS MOST OF SOUTH CENTRAL KS INTO CENTRAL KS. AS THIS LOW LEVEL MOISTURE INCREASES...EXPECT CEILINGS TO DROP TO MVFR WITH THE CHANCES OF SHOWERS AND TSRA INCREASING AS WELL. COULD ACTUALLY SEE SOME SCATTERED IFR CLOUDS BY AROUND 12-14Z/SUN AS TSRA/SHRA BECOME MORE WIDESPREAD. THINK LOWER IFR CEILINGS WILL BE CONFINED IN CLOSE TO THE STRONGEST STORMS...SO WILL INCLUDE A TEMPO GROUP FOR THIS CHANCE NEAR KICT/KHUT/KSLN AND KCNU. WILL SEE A DIMINISHING TREND IN THE SHOWER ACTIVITY FOR MOST LOCATIONS FOR THE LATE AFTERNOON HOURS ON SUN...BUT THE MVFR CIGS WILL CONTINUE. THE ONLY EXCEPTION WILL BE SE KS NEAR THE KCNU TAF SITE...WHERE SHRA/TSRA ACTIVITY MAY CONTINUE AS THIS AREA AS IT REMAINS CLOSE TO THE STATIONARY BOUNDARY EXPECTED TO BE LOCATED OVER SOUTHEAST KS. COULD SEE ANOTHER ROUND OF SHRA/VCTS MOVE INTO THE AREA FROM WRN KS...AFTER 05Z/MON. SO WILL INCLUDE THIS IN THE KHUT TAF FOR NOW...WITH THIS CONVECTION EXPECTED TO OVERSPREAD THE REST OF THE AREA AFTER THIS TAF TIME FRAME...AFTER 06Z/MON. KETCHAM && .PREV DISCUSSION... /ISSUED 944 PM CDT SAT APR 28 2012/ UPDATE... LOW LEVEL MOISTURE TRANSPORT IS GRADUALLY INCREASING ALONG THE THETA-E GRADIENT CURRENTLY LOCATED OVER THE FLINT HILLS AT THIS TIME. THIS INCREASED MOISTURE TRANSPORT HAS LED TO A LINE OF SHOWERS DEVELOPING FROM NEAR KEMP TO NEAR KWLD. MUCAPE IS INCREASING TO AROUND 600 J/KG SO EXPECT A FEW RUMBLES OF THUNDER AS THIS LINE OF SHOWERS CONTINUES TO LIFT TO THE NORTH-NORTHWEST...AS MOISTURE TRANSPORT CONTINUES TO PUSH THE THETA-E GRADIENT BACK TO THE NORTHWEST AS THE OVERNIGHT CONTINUES. WILL SEE A GRADUAL INCREASE IN THE SHOWER/THUNDERSTORM ACTIVITY LATE TONIGHT /AFTER 09Z/ AS A SHORTWAVE CURRENTLY IN NRN NM LIFTS NORTHEAST INTO CEN KS BY AROUND 12Z/SUN. AS THIS S/WV LIFTS NORTHEAST...EXPECT THE SHOWERS/STORMS TO BECOME MORE WIDESPREAD ALONG THE MAIN THETA-E GRADIENT EXPECTED TO BE LOCATED ALONG A LINE FROM KP28 TO JUST NORTH OF KEMP. MUCAPE VALUES INCREASE TO AROUND 1200-1500 J/KG LATE TONIGHT...WITH 0-6KM BULK SHEAR VALUES AROUND 30-35 KTS...SO A FEW STRONG STORMS MAY DEVELOP BETWEEN 09-13Z/SUN...WITH SMALL HAIL THE MAIN THREAT. WILL INCREASE POPS SOME ALONG THE KP28 TO KEMP AXIS...WITH THIS IN MIND. THE REST OF THE FORECAST LOOKS OKAY WITH SOME MINOR CHANGES TO QPF. KETCHAM PREV DISCUSSION... /ISSUED 644 PM CDT SAT APR 28 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ALREADY PRESENT OVER SOUTHEAST KANSAS AT THIS TIME...AND EXPECT THIS CLOUD DECK TO CONTINUE OVERNIGHT FOR KCNU. EXPECT THIS LOWER CLOUD DECK TO INCREASE IN AREAL COVERAGE ACROSS THE REST OF THE FORECAST AREA AFTER 09Z/SUN...AS WARM ADVECTION AND MOISTURE ADVECTION INCREASES ACROSS MOST OF SOUTH CENTRAL KS INTO CENTRAL KS. AS THIS LOW LEVEL MOISTURE INCREASES...EXPECT CEILINGS TO DROP TO MVFR WITH THE CHANCES OF SHOWERS AND EMBEDDED TSRA INCREASING AS WELL. COULD ACTUALLY SEE SOME SCATTERED IFR CLOUDS BY AROUND 15Z/SUN AS SHOWERS BECOME MORE WIDESPREAD...BUT DO NOT THINK THEY WILL BECOME BROKEN. WILL SEE A DIMINISHING TREND IN THE SHOWER ACTIVITY FOR MOST LOCATIONS FOR THE LATE AFTERNOON HOURS ON SUN...BUT THE MVFR CIGS WILL CONTINUE. THE ONLY EXCEPTION WILL BE SE KS NEAR THE KCNU TAF SITE...WHERE SHRA/TSRA ACTIVITY MAY CONTINUE AS THIS AREA AS IT REMAINS CLOSE TO THE STATIONARY BOUNDARY EXPECTED TO BE LOCATED OVER SOUTHEAST KS. KETCHAM PREV DISCUSSION... /ISSUED 332 PM CDT SAT APR 28 2012/ DISCUSSION... TONIGHT-SUN: RATHER MESSY START TO THE FIRST FEW DAYS OF FORECAST. CRUX OF FORECAST IS LOCATION OF SURFACE BOUNDARY/MOISTURE AND TIMING OF RIPPLES IN UPPER FLOW WHICH SHOULD SIGNIFICANTLY MODULATE PRECIPITATION CHANCES GIVEN THE LACK OF STRONG ISENTROPIC LIFT IN THE VICINITY OF BOUNDARY. BASED ON WATER VAPOR LOOP...NEXT WAVE IS NEAR FOUR CORNERS AT MIDDAY. EXTRAPOLATION WOULD PUT IT CROSSING FORECAST AREA WELL AFTER MIDNIGHT TONIGHT. THIS WILL PROBABLY BRING THE BEST CHANCE FOR PRECIPITATION...GIVEN WAVE... BOUNDARY AND CLIMATOLOGICALLY FAVORED TIME OF DAY. WITH AROUND 1000 J/KILOGRAM MUCAPE AND MARGINALLY FAVORABLE MID LEVEL WIND SHEAR...COULD HAVE A FEW STRONG STORMS/HAIL THREAT...MAINLY EAST OF I-35. COULD ALSO SEE AN ISOLATED STORM OR TWO IN EXTREME SOUTHEAST KS NEAR SURFACE BOUNDARY THIS AFTERNOON...AND POSSIBLY DURING THE EVENING IN 850MB THETA-E ADVECTION. PRECIPITATION SHOULD BE ON THE WANE AFTER SUNRISE SUNDAY IN WAKE OF DEPARTING RIPPLE. BELIEVE PRECIPITATION COULD REMAIN SUPPRESSED WELL INTO THE AFTERNOON. ISOLATED-SCATTERED STORMS MIGHT DEVELOP LATE SUN AFTERNOON WITH ENOUGH CLEARING AND HEATING TO BREAK CAP...BUT UNCERTAINTY OF BOUNDARY LOCATION OR AMOUNT OF CLEARING MAKES THIS A TOUGH CALL. SUN NIGHT-MON: ANOTHER RIPPLE AND A BIT BETTER ISENTROPIC LIFT SUGGEST PRECIPITATION MAY BE A BIT MORE PLENTIFUL ON SUN NIGHT AND WANE DURING THE DAY ON MON. AGAIN CONSIDERABLE UNCERTAINTY ON HOW THIS WILL PLAY OUT...GIVEN TIMING ISSUES WITH WAVE AND LOCATION OF SURFACE BOUNDARY. TUE-FRI: LOW CONFIDENCE FORECAST WITH CONSIDERABLE DIFFERENCES BETWEEN GFS/ECMWF. GFS HAS SHOW QUITE A BIT MORE RUN TO RUN CONTINUITY THAN ECMWF AND WILL LEAN THAT WAY WITH FORECAST. MAIN ISSUE IS WAVES MOVING THROUGH FAIRLY RAPID ZONAL FLOW AND PROBLEMS WITH AMOUNT CENTRAL US RIDGING. FAIRLY CERTAIN THAT THERE WILL NOT BE CONTINUOUS RAIN THROUGHOUT THIS PERIOD...BUT TIMING THE WET/DRY PERIODS/LOCATIONS IS PROBLEMATIC. MADE SOME TWEAKS TO INTIALIZATION GRIDS TO REFLECT MORE OF GFS TIMING/LOCATION. AT THIS TIME...THE BEST CHANCE OF RAIN DURING THIS PERIOD APPEARS TO BE WED NIGHT...AND DRIEST ON FRI/SAT WITH SURFACE RIDGE OVER THE AREA. HOWEVER AM FAIRLY CONFIDENT THAT THIS TIMING WILL CHANGE OVER THE NEXT FEW DAYS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 71 59 78 / 50 30 60 20 HUTCHINSON 56 69 59 80 / 50 30 60 20 NEWTON 54 68 58 78 / 50 40 60 20 ELDORADO 55 71 60 77 / 50 40 60 20 WINFIELD-KWLD 60 72 61 80 / 60 30 70 20 RUSSELL 51 69 54 78 / 20 30 40 20 GREAT BEND 52 70 55 77 / 30 30 40 20 SALINA 53 69 55 78 / 30 40 50 20 MCPHERSON 55 69 57 79 / 40 30 50 20 COFFEYVILLE 62 76 63 79 / 60 50 60 30 CHANUTE 60 75 62 78 / 60 50 70 30 IOLA 59 74 62 78 / 60 50 70 30 PARSONS-KPPF 61 75 61 78 / 60 50 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT SAT APR 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 420 PM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ALONG THE OKLAHOMA BORDER IN SOUTHEAST KANSAS. STORMS WILL BECOME INCREASINGLY LIKELY AFTER MIDNIGHT...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE STORMS WILL OCCUR IN THE VICINITY OF A WARM FRONT DRIFTING NORTH...AND AIDED BY A WEAK AREA OF LOW PRESSURE ALOFT. A FEW STRONG STORMS ARE POSSIBLE BOTH THIS EVENING IN SOUTHEAST KANSAS...AND TOWARDS DAYBREAK OVER BOTH SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY THREAT WOULD BE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE FORECAST FROM SUNDAY THROUGH THURSDAY NIGHT. THERE IS CONSIDERABLE UNCERTAINTY ON THE TIMING OF LOCATION OF EACH ROUND OF STORMS. HOWEVER AT LEAST A FEW STRONG STORMS WILL BE POSSIBLE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 AM CDT SUN APR 29 2012 KSZ092-290645- SUMNER- 109 AM CDT SUN APR 29 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BRAMAN...OR 22 MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3700 9742 3747 9733 3747 9715 3700 9715 TIME...MOT...LOC 0610Z 205DEG 20KT 3698 9728 BILLINGS
The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378705.